How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15792
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

He is throwing up. I think he got ahold of my pill

Customer Question

He is throwing up. I think he got ahold of my pill Pramipexole
JA: I'm sorry to hear that. Hopefully it didn't make a mess. Did the dog eat anything unusual?
Customer: no
JA: OK. The Veterinarian will know what to do. What is the dog's name and age?
Customer: Mr. Coco he will be 2 in Feb
JA: How old is Mr. Coco?
Customer: 22 months
JA: Is there anything else important you think the Veterinarian should know about Mr. Coco?
Customer: He's a Chihuwa
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 3 months ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Expert:  Dr. Kara replied 3 months ago.

I am sorry to hear that your pup ingested a Pramipexole tablet. This drug is a Dopamine agonist used in Parkinson's patients.

What size (mgs) was the tablet?

How much does Mr. Coco weigh?

Possible side effects from accidental ingestion in a dog can include dry mouth and nausea, vomiting, incoordination and irritability.

Because dogs tend to react to this drug by vomiting profusely for a short period of time it does not seem to cause many effects beyond nausea and vomiting because it isn't in the stomach long enough to be absorbed in appreciable amounts to cause more serious effects. I doubt that you will see much more than nausea and vomiting with your pup. The good news is that if he vomits he will rid himself of the pill.

Once his vomiting stops to settle his stomach tonight you can give either:

1) Pepcid ac (famotidine) at 1/2 of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours

OR

2) Prilosec (omeprazole) at 1/4 of a 20mg tablet per 10 to 20 pounds of body weight every 24 hours

These are acid reducers and should help him feel better. They can be given for a few days if necessary.

I also recommend feeding a bland diet of 1/3 boiled, shredded white chicken and 2/3 boiled white rice. You can mix in low salt chicken broth or warm water to make the food softer and easier to eat and swallow.

If he continues to vomit he should see a veterinarian on an emergency basis for intravenous fluids and supportive care.

He should start to eat and feel better as the nausea sensation resolves but we do want to keep a close eye on him as if he continues to vomit he could dehydrate himself.

Please let me know if you have any further questions.